Xylazine: A Deadly Twist on the Opioid Epidemic

Paramedic team
Photo by simonkr/iStockPhoto.com
 

The opioid epidemic has an enemy making the abuse of illicit opioids even more deadly, and it’s called Xylazine, a sedative used in veterinary medicine, often used as a horse tranquilizer.

In the U.S., xylazine is not approved by the Food and Drug Administration for use in humans and is known to cause potentially dangerous side effects in people, significantly slowing the heart rate, breathing rate and lowering blood pressure.

Although Xylazine shares many of the same effects as opioids, it is not an opioid. Its effects set in quickly and last longer. Xylazine may be substituted for an opioid such as heroin, or used as an adulterant for additive effects. It is often mixed with opioids such as heroin or fentanyl (a highly potent synthetic opioid).

In the case of an opioid overdose, Narcan (naloxone) can save a person’s life, but when xylazine is used as an adulterant in the opioid the person has taken, xylazine does not respond to naloxone to reverse its effects because it is not an opioid. What’s more, there is no known antidote or reversal agent for xylazine and users may not be aware that they are taking xylazine, or how much.

According to a recent study supported by the Centers for Disease Control and Prevention, as published in the Injury Prevention journal, xylazine was involved in nearly one-third of fatal opioid drug overdoses in Philadelphia. Post-mortem exams of those who have died from opioid overdoses in the Philadelphia area show that detection of xylazine dramatically increased from 2010 through 2019. The authors reported that from 2010 to 2015, xylazine was detected in 2% of the overdose deaths, but by 2019 the percentage had spiked to 31%.

Also reported was that all the 2019 cases that tested positive for xylazine also tested positive for fentanyl, with 76% of them male, 65% non-Hispanic white and 47% between the ages of 35 and 54.

According to a CNN interview with Jewell Johnson, MPH, substance abuse epidemiologist at the Philadelphia Department of Public Health and lead author on the study:

”Public efforts should be focused on informing people who use drugs that their drug supply may have been adulterated with xylazine, and warn them about the adverse effects," Johnson said.

Lab drug test
Photo by gorodenkoff/iStockPhoto.com
 

Dr. Johnson said there is evidence that the combination of xylazine and fentanyl may increase the effect of sedation and the adverse effects of lowered breathing rate, blood pressure and heart rate caused by fentanyl alone, but she said that more research is needed in order to understand the health consequences of xylazine use in combination with other drugs.

The researchers suggest that overdose deaths involving xylazine may be underreported in the United States because labs do not always test for it and recommend that xylazine abuse in the country be more closely monitored.

Adding to this study, a review of illegal drug seizures by the U.S. Drug Enforcement Administration suggests that xylazine is increasingly appearing in polydrug (more than one drug) samples that contain heroin or fentanyl along with other drugs. Between 2010 and 2013, none of the polydrug samples that were tested in the FDA’s labs contained xylazine, but by 2019, 25% contained the drug.

Michigan

The Michigan Department of Health and Human Services has been monitoring overdoses related to xylazine and discovered that a series of fatal overdoses occurred between September and October 2020 involving xylazine in several communities on the west side of the state.

As a result, on November 2, 2020, the Michigan Poison Center at the Wayne State University School of Medicine issued a warning about a public health threat related to xylazine abuse. As part of their warning, an appeal was made to clinicians who suspect cases related to xylazine, fentanyl, or combined use to call the Michigan Poison Center.

In Michigan, all overdose deaths where xylazine was involved have also involved fentanyl. It is not known if users are aware of the presence of xylazine in the fentanyl, but both of these drugs can increase the risk of toxicity, overdose, and death due to their combined effects on the respiratory system and central nervous system.

Ohio

As posted on Facebook by Dr. Anahi Ortiz Franklin County Ohio Coroner, on March 22, 2020, the Franklin County Coroner's Office had discovered the presence of Xylazine in three 2019 overdose fatalities, and the Ohio State Highway Patrol Lab has also been seeing xylazine in their testing.

Dr. Anahi Ortiz stated: “We are seeing a new drug in Franklin County: xylazine, an animal anesthetic. There have been so far three overdose deaths with xylazine as one of the agents involved. The drug is not controlled and according to the head of OSU (Ohio State University) Veterinary College it is carried by most vets in their bags. …

“Since it is not an opiate, narcan will not work. We are seeing it combined with opiates..."

“Since it is not an opiate, narcan will not work. We are seeing it combined with opiates. People should still use narcan when confronted with someone in an overdose but it becomes extremely important that 911 is called to begin full resuscitative measures and transfer to an emergency room.”

Overdose
Photo by Mixmike/iStockPhoto.com
 

Further, per Dr. Anahi Ortiz’s Franklin County Coroner’s Office report dated February 11, 2021, in a time period comparison of January-September 2019 vs. 2020, from January to September 2019 to the same time period in 2020, there was a 45.2% increase in overdose deaths. Of those who died of an overdose, toxicology results in 2019 identified xylazine in 2.1%, and in 2020 it had increased to 3.4%.

Connecticut and Massachusetts

The U.S. Drug Enforcement Administration (DEA) on March 10, 2020 published an article on their website entitled: “East Hartford man sentenced to 87 months for trafficking heroin cut with horse tranquilizer”, excerpted as follows:

“According to court documents and statements made in court, in October 2016, the Drug Enforcement Administration’s Hartford (Connecticut) Task Force began an investigation of an organization that was trafficking large quantities of heroin, fentanyl and other narcotics in Connecticut and western Massachusetts.

“Investigators made multiple controlled purchases of heroin and fentanyl from Pena and other members of the drug trafficking organization. The heroin and fentanyl was cut with xylazine, which is a horse tranquilizer.”

The DEA announced in June 2020 that another drug trafficker discovered in the same investigation and seizure was sentenced to 78 months in prison.

Maryland

On October 7, 2020, Barbara Brookmyer, MD, MPH of the Behavioral Health Services division of the Frederick County (Maryland) Health Department issued a Public Health Alert, stating that the previously unknown substance first reported in Frederick in July 2020 was identified as xylazine.

Dr. Brookmyer wrote: “Xylazine is found to be cut in heroin, fentanyl and cocaine and is associated with tissue damage when injected or inhaled. When injected, individuals have reported the deep tissue injury starts as a small discoloration (purplish) at the injection site and progresses outward into an open wound. Individuals who have inhaled or snorted the substance report expulsion of what may be tissue from nasal passages. Xylazine has been involved in fatal overdoses in Frederick County.

“Narcan does not work on this substance, but since it is a cutting agent often mixed with opioids, Narcan should still be administered. Reports indicate the substance is white/grey in color and turns pink when water is added. Xylazine is also associated with blackouts and more intense withdrawal symptoms.”

What Does This Mean?

The use of Xylazine to cut heroin, fentanyl and other opioids is becoming more frequent and widespread. Do the addicts buying these opioids on the street know? Do they even know what xylazine is or what it can do when used as an adulterant in their drug of choice? Do they or their loved ones know that Narcan is not effective on xylazine?

Unfortunately, no one can answer these questions and it is already too late for those who have died of overdoses in which xylazine played a part.

The best way to save a user’s life is for him or her to get help and become drug-free.


Sources:


AUTHOR
JR

Jo-Ann Richardson

Because she has always loved helping people, after earning a Bachelor of Arts degree and Elementary Teaching credential from California State University, Chico, and for more than 35 years, Jo-Ann has worked at non-profits around the United States and the world. This path led Jo-Ann to Narconon Arrowhead where she has been the Director of Legal Affairs since 2017.

NARCONON ARROWHEAD

DRUG EDUCATION AND REHABILITATION